Thunderstorm Wind, Craven
- When
- June 27, 5:35 PM EST
- Where
- Craven County, 1.79 mi SW of Trent Woods
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -77.100
Tree blown down on Chelsea Road near New Bern.
Scattered thunderstorms developed ahead of weak cold front across eastern North Carolina on June 27th 2009. A couple storms became severe producing strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed ahead of weak cold front across eastern North Carolina on June 27th 2009. A couple storms became severe producing strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 27, 3:51 PM EST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 451 PM EDT SAT JUN 27 2009 .SYNOPSIS... A WEAK COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTH OF THE AREA THIS EVENING. ANOTHER WEAK FRONT WILL APPROACH LATE SUNDAY AND MOVE ACROSS THE AREA SUN NIGHT. WEAK TROUGHING INLAND AND OFFSHORE HIGH PRES ARE EXPECTED TO IMPACT THE AREA MID TO LATE NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... AS OF 430 PM...WEAK FRONT HAS MOVED JUST OFFSHORE THE SE COAST THIS AFTERNOON WITH LIGHT N/NW WINDS PREVAILING OVER MUCH OF THE AREA. CONVECTION HAS DEVELOPED JUST OFFSHORE ALONG THE FRONT WITH LITTLE DEVELOPMENT INLAND. DESPITE LIGHT OFFSHORE FLOW...AIRMASS HAS BECOME QUITE UNSTABLE OVER SOUTHERN INLAND SECTIONS WHERE DEWPOINTS ARE IN THE LOWER 70S WITH TEMPS IN THE UPPER 80S TO LOW 90S. STRONG INSTABILITY...MINIMAL CAP AND RESIDUAL BOUNDARIES SHOULD RESULT IN ADDITION STORM DEVELOPMENT OVER THE SOUTHERN COASTAL PLAIN THROUGH THE EVENING HOURS. WILL KEEP CHANCE POPS CONFINED TO SOUTHERN SECTIONS WITH SLIGHT CHANCE ELSEWHERE THROUGH THE EVENING HOURS. THIS MATCHES UP WELL WITH SEVERE THUNDERSTORM WATCH 526 WHICH IS IN EFFECT UNTIL 11PM FOR THE SOUTHERN HALF OF THE CWA. CONVECTION WILL DIMINISH BY LATE EVENING WITH LOSS OF HEATING. OVERNIGHT LOWS UPPER 60S TO LOW 70S. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/... SHORT WAVE RIDGING MOVES ACROSS THE AREA FROM THE WEST BY LATE SUN AS AN UPPER LEVEL LOW PRES SYSTEM DROPS SE EAST ACROSS THE GREAT LAKES REGION. GRADIENT WILL REMAIN VERY WEAK ACROSS THE AREA ON SUN WITH LIGHT DOWNLSOPE FLOW RESULTING IN LOWER DEWPOINTS. CANNOT RULE OUT ISOLATED CONVECTION ALONG PINNED SEA BREEZE AND PRE FRONTAL TROUGH SO KEPT POPS IN THE LOW CHANCE RANGE. WEAK FRONT DROPS SE ACROSS THE AERA SUN NIGHT AND KEPT POPS LIMITED TO SLIGHT CHANCE. SLIGHT CHANCE POPS SE SECTIONS MON WHERE PINNED SEA BREEZE WILL PROVIDE A FOCUS FOR ISOLATED CONVECTION SE SECTIONS. SLIGHTLY DRIER AIR TUE/TUE NIGHT SO WILL KEEP FORECAST DRY GIVEN LIMITED MOISTURE AND LACK OF FOCUS. TEMPS WILL REMAIN WARM THROUGH THE PERIOD WITH HIGHS IN THE LOWER 90S INLAND AWAY FROM THE WATER. COOLER ALONG THE BEACHES WITH HIGHS MID/UPPER 80S. OVERNIGHT LOWS MAINLY LOW/MID 70S. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... BROAD UPPER LOW OVER THE EASTERN GREAT LAKES REGION WILL FILL AND LIFT NE ACROSS NEW ENGLAND BY FRI WITH ZONAL FLOW DEVELOPING IN ITS WAKE. THE UPPER LOW WILL DRAG ANOTHER WEAK FRONT ACROSS THE AREA ON FRI BRINGING A CHANCE FOR SCT SHOWERS AND THUNDERSTORMS ACROSS THE AREA. OTHERWISE EXPECT ONLY ISOALTED DIURNAL CONVECTION ALONG THE SEA BREEZE THROUGH THE PERIOD WITH WARM TEMPS CONTINUING. HIGHS UPEPR 80S TO LOWER 90S INLAND WITH MAINLY MID 80S ALONG THE BEACHES. LOWS MOSTLY IN THE LOW/MID 70S. && .AVIATION /20Z SATURDAY THROUGH THURSDAY/... AS OF 4 PM...FRONT PUSHED OFF THE COAST FARTHER THAN EXPECTED SOONER THIS AFTERNOON KEEPING ENTIRE AREA IN NW FLOW AND PREVENTING SEA BREEZE DEVELOPMENT. SOME SCT DIURNAL CU DEVELOPED...BUT NO SIGNIFICANT FOCUS FOR CONVECTION. ONLY A FEW ISOLATED TSTMS HAVE DEVELOPED...AND EXPECT COVERAGE TO REMAIN MINIMAL...WITH THE POTENTIAL EXCEPTION OF THE IMMEDIATE COAST. WITH VERY LIGHT WINDS OVERNIGHT AND VERY MOIST LOW LEVELS...EXPECT PATCHY GROUND FOG. WOULD LIKELY BE WORSE IN ANY AREAS THAT RECEIVE ANY TSTMS THIS EVENING. DIURNAL CONVECTION WILL BE THE NORM INTO NEXT WEEK AS UPPER LVL NW FLOW AND WARM SW FLOW AT THE SFC KEEPS THE REGION UNSTABLE...AND THUS SUPPORTIVE OF AFTERNOON TSRA. HUMID AIRMASS COULD LEAD TO POCKETS OF GROUND FOG AT NIGHT. && .MARINE... AS OF 4 PM...FRONT PROGRESSED OFF THE COAST MUCH FASTER THAN ANTICIPATED. THIS PINNED SEABREEZE DEVELOPMENT...ALTHOUGH SOME SRLY FLOW TRYING TO DEVELOP ALONG THE SRN WATERS. FRONT WILL WASH OUT AND FLOW WILL ONCE AGAIN BECOME SRLY BEFORE ANOTHER FRONT CROSSES THE AREA ON EARLY MON. SOME MODEL DIFFERENCES IN THE WEAK FLOW TONIGHT...BUT NAM AND GFS IN PRETTY CLOSE AGREEMENT WITH NEXT FRONT MONDAY. FOLLOWED CLOSE TO HPC GUIDANCE IN THE EXTENDED...WITH SRLY FLOW AND TROUGHINESS PERSISTING OVER THE AREA INTO NEXT THU. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JW NEAR TERM...JW SHORT TERM...JW LONG TERM...JW AVIATION...RSB MARINE...RSB
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 421 AM EDT SAT JUN 27 2009 NCZ029-044>047-079>081-090>094-280830- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 421 AM EDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO A THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. NCZ095-098-103-104-280830- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 421 AM EDT SAT JUN 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND A FEW OF THE STRONGER STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES ARE ALSO A THREAT. THERE IS A MODERATE THREAT OF RIP CURRENTS ALONG THE BEACHES TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 542 PM EDT SAT JUN 27 2009 NCZ080-093-094-272245- BEAUFORT-PAMLICO-CRAVEN- 542 PM EDT SAT JUN 27 2009 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...PAMLICO AND BEAUFORT COUNTIES UNTIL 645 PM EDT... AT 542 PM EDT...THERE WERE STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF RIVER ROAD...MOVING SOUTH AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR BLOUNTS CREEK AT 555 PM EDT...CAYTON...AND...ERNUL AT 620 PM EDT...ASKINS AT 625 PM EDT...SPRING HOPE AT 635 PM EDT...FOREST AT 640 PM EDT...OLYMPIA AT 645 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE JAMES CITY...NEW BERN...SPRING HOPE...TRENT WOODS...VANCEBORO...GRANTSBORO...WILMAR...BELLAIR...LIMA...FAIRFIELD HARBOR...BRICES CREEK...REELSBORO AND SILVER HILL. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT SATURDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. 5
The Morehead City radar (KMHX), 39 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
2 thunderstorm wind. Local standard time, as filed.
Tree blown down on Chelsea Road near New Bern.
Spotter reported tree blown down near Riverdale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171475, 171473.